Massachusetts, 2009

High Wind in Massachusetts, February 27, 2009

February 27, 2009 · NWS BOX · 1 event in 1 county or zone

A cold front combined with a strong low level jet to produce strong winds across southern New England.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front combined with a strong low level jet to produce strong winds across southern New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 27, 12:44 PM EST, 27 minutes earlier.

Area forecast discussion, Feb 27, 12:44 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1244 PM EST FRI FEB 27 2009

.SYNOPSIS...
LOW PRESSURE OVER LAKE HURON EARLY THIS MORNING DRIVES A COLD FRONT
ACROSS OUR AREA LATE TONIGHT AS THE LOW REACHES THE MARITIMES. STRONG
COLD HIGH PRESSURE BUILDS INTO QUEBEC SATURDAY SETTING THE STAGE FOR
ONE...IF NOT TWO...COASTAL LOW PRESSURE SYSTEMS TO BRING VARYING AMOUNTS
OF WINTRY PRECIPITATION TO OUR AREA BETWEEN EARLY SUNDAY AND TUESDAY
NIGHT. DRY HIGH PRESSURE SLOWLY BUILDS INTO NEW ENGLAND NEXT WEDNESDAY
AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

DECIDED TO GO WITH A MARGINAL WIND ADVISORY INTO THE EARLY EVENING
HOURS FOR PORTIONS OF RHODE ISLAND AND INTERIOR SOUTHEAST MA.  THIS
AREA HAS SEEN TEMPERATURES WARM TO AROUND 60 DEGREES AND SHOULD
ALLOW FOR SLIGHTLY BETTER MIXING THAN DEPICTED BY THE SOUNDINGS.
ITS MARGINAL...BUT SINCE ITS NEAR TERM FIGURED IT WAS WORTH IT.

PREVIOUS DISCUSSION FROM 1039 AM:

SKIES HAVE BECOME PARTLY SUNNY ACROSS EASTERN MA/RHODE ISLAND LATE
THIS MORNING...BUT THERE WERE STILL PLENTY OF LOW CLOUDS ACROSS
NORTHWEST MA/SOUTHERN NH.  THESE CLOUDS MAY LIFT A BIT THIS
AFTERNOON...BUT THEY WILL BE REPLACED BY PLENTY OF MID LEVEL AND
DIURNAL CLOUDINESS.  THEREFORE...GENERALLY EXPECT MOSTLY CLOUDY
SKIES IN THE DISTANT INTERIOR THROUGH THE AFTERNOON.  ACROSS EASTERN
MA/RHODE ISLAND SKIES SHOULD BE PARTLY SUNNY THROUGH THE AFTERNOON.

IT WILL BE AN UNSEASONABLY MILD DAY WITH 850 MB TEMPERATURES BETWEEN
+4C AND +5C.  HIGH TEMPERATURES SHOULD RANGE FROM THE UPPER 40S TO
LOWER 50S ACROSS THE INTERIOR HIGH TERRAIN...TO THE UPPER 50S TO
NEAR 60 ACROSS EASTERN MA/RHODE ISLAND WHERE THERE IS MORE IN THE
WAY OF SUNSHINE.

AS THE PREVIOUS FORECAST MENTIONED...THERE IS A FAIRLY STRONG LOW
LEVEL JET BETWEEN 55 AND 65 KNOTS.  HOWEVER...AN ABUNDANCE OF CLOUDS
AND AN INVERSION SHOULD KEEP MOST LOCATIONS ACROSS THE INTERIOR
BELOW WIND ADVISORY CRITERIA.  HOWEVER...WE HAVE POSTED A MARGINAL
WIND ADVISORY FOR PORTIONS OF RHODE ISLAND AND INTERIOR SOUTHEAST
MA.  THIS IS WHERE TEMPERATURES HAVE WARMED TO 60 AND SHOULD YIELD
SLIGHTLY BETTER WINDS THAN BUFKIT PROJECTS.

AS FOR PRECIPITATION...RELIED ON THE SREF POPS WHICH SEEM TO MATCH UP
WELL WITH THE LATEST OPERATIONAL GUIDANCE.  IT SHOULD REMAIN DRY
THROUGH THE MORNING WITH THE DYNAMICS AND LIFT AHEAD OF THE COLD
FRONT WELL TO OUR WEST.  WILL BRING IN SOME CHANCE POPS ACROSS THE
INTERIOR DURING THE MID/LATE AFTERNOON HOURS.  WE WILL THEN QUICKLY
INCREASE POPS IN OUR INTERIOR TO CATEGORICAL BETWEEN 22Z AND 00Z.
ACROSS THE COASTAL PLAIN...EXPECT IT TO REMAIN DRY THROUGH THE
AFTERNOON AND WILL JUST BRING IN SOME 15 TO 20 POPS AROUND 00Z.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
TONIGHT...COLD FRONT CROSSES THE AREA. CATEGORICAL POPS FOR SHOWERS.
USED A BLEND OF MAVMOS AND MOSGUIDE TEMPS FOR OVERNIGHT LOWS.

SATURDAY...HIGH PRESSURE ATTEMPTS TO BUILD FROM THE NORTH. HOWEVER
IT APPEARS THE COLDER AIR JUST OOZES SOUTH AND MAY NOT FULLY ARRIVE
UNTIL NIGHTFALL. GIVEN SOME DOWNSLOPING NNW FLOW AND LACK OF ACCOUNT
OF THIS LOW LEVEL COLD AIR...HAVE DECIDED TO USE A 50/50 BLEND OF
RAW GFS 2M AND MAVMOS GUIDANCE FOR HIGHS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
UNCERTAINTY CONTINUES IN THE MODEL GUIDANCE...BUT ENOUGH INFORMATION
AVAILABLE TO COUNT ON ONE IF NOT TWO SIGNIFICANT COASTAL LOWS BETWEEN
SUNDAY AND TUESDAY NIGHT.

THE ESSENTIAL MESSAGE...BE PREPARED FOR FOR POSSIBLE TRAVEL DELAYS
DUE TO SNOW...SLEET AND FREEZING RAIN /EXCEPT SNOW SLEET RAIN OR
FREEZING RAIN CAPE COD AND ISLANDS/.

00Z/27 OP GGEM/ECMWF ARE IMPRESSIVE. UK IS EASTERN OUTLIER AS IS THE
00Z GFS. GEFS WAS MORE ROBUST AND WE RODE THAT PLUS THE GGEM/WAFFLING
ECMWF AND GENERALLY SIGNIFICANT SREF. 00Z GEFS WAS COHERENT ON AN
EVENT SUNDAY...PROBABLY A MODERATE EVENT. SREF HAS MORE VARIABILITY
EMBEDDED BUT IT TOO IS ROBUST AND NOT SLIDING EAST LIKE THE UK.

THE WAFFLING OF THE MODELS INDICATES THE DELICATE INTERACTIONS OF
NORTHERN/SOUTHERN STREAMS AND I CAN EASILY SEE MODEL SHIFTING BACK
TO THE WEST FOR BOTH SYSTEMS IN FUTURE MODEL CYCLES. THIS FORECAST HELD
FIRM ON THE POPS FOR SUNDAY AND BEYOND...ACTUALLY INCREASING POPS DUE
TO RETURN OF THE ECMWF.

NCEP ENSEMBLES /BOTH SREF AND GFS/ HAVE BEEN FOR FAR TOO LONG
PREDICTING AT LEAST ONE MODERATE SNOW/ICE EVENT FOR OUR AREA AND I
SEE NO REASON TO FADE.

THE DAILIES...

SAT NIGHT...BLENDED SLOWER ON POPS AND ONSET OF WINTRY PCPN. YET THE
06Z GFS IS FASTER.

SUN...BLENDED PARTIAL THICKNESSES OF THE 00Z/NAM AND GFS TO MAINTAIN
AN ICE COMPONENT IN THIS FCST. THE 00Z GFS OP RUN APPEARS TO BE A
COLD AND DRY OUTLIER. AFTER REVIEW OF THE SREF/GFS ENS AS WELL AS
NEW 00Z EC/UK/GGEM...WE CONTINUED WITH A TOTALED LIGHT TO MODERATE
EVENT SUNDAY. HIGHLY PROBABLE SEVERAL INCHES OF SNOW OR SNOW/SLEET
COMBINED SUNDAY.

DECENT RRQ OF THE UPPER LVL JET SHOULD BE A PRIMARY NEWD DRAW OF THE
FIRST EVENT WITH 700/850 JET CORES FOCUSING QPF ON SNE. FGEN MODEST.
DONT HAVE CONFIDENCE ON THE SLEET BOUNDARY DUE TO WHAT IN MY OPINION
WAS AN OUTLIER COLD DRY GFS SOLN.

SUN NIGHT...THIS IS WHERE WE SUBSTANTIVELY UPGRADE QPF FROM HPC PLUS
POPS FROM SREF AND GEFS. CONFIDENCE ON THIS IS AVERAGE. I SORT OF
THINK THIS OCCURS FASTER ON SUNDAY OR DELAYS TIL MONDAY.

NO MATTER...WHEN THE SNOW TOOL IS CONSERVATIVELY TOTALED FOR SUN AND
SUN NIGHT...WE GET 1 TO 4 INCHES S NH NW MASS AND HFD COUNTY WITH 4
TO 7 INCHES NE MASS TO NE CT INCLUDING NRN RI AND MUCH OF INTERIOR SE
MASS. PLACEMENT OF THIS HEAVIER SNOW AXIS MAY BE IN ERROR DUE TO
PARTIAL THICKNESS CONSIDERATIONS AND...THE I 95 CORRIDOR SEWD PTN
MAY BE SLEET INSTEAD OF SNOW. STRONG LIKELIHOOD OF ADVISORY IN THE
SUNDAY TIME FRAME.

MON-TUE...DEFERRED TO MUCH GREATER UNCERTAINTY...ONLY BECAUSE OF THE
EWD UK AND DIVERGENT GFS ENS MEMBERS...BUT EVEN HERE... SEEMS LIKE
THE MODELS WANT TO DRIFT THIS UPPER LOW UP THE COAST. THIS COULD BE
AN IMPRESSIVE ONE TWO PUNCH HERE IN COASTAL SE NEW ENGLAND.

POPS WERE INCREASED. THERE IS SIGN OF SOME SORT OF BLOCKING IN ERN
CANADA AND I THINK WE NEED BE VIGILANT ABOUT A VERY WINTRY WEEK OF
WEATHER HERE IN ERN MASS AND RI.

WED-FRI GRIDS...ADJUSTED A BIT WITH MOS BUT DID LITTLE EFFORT HERE
ENCOURAGING OUR FOLLOWING DAY SHIFT TO IMPROVE THE DETAIL. ADDED
CLOUD THURSDAY DUE TO UPPER LOW. MADE NO POP CHANGES ATTM-NO TIME TO
EVALUATE.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
TODAY...LIFR/IFR IN LOW CLOUDS AND FOG PATCHES ACROSS THE INTERIOR
THIS MORNING.  THESE CONDITIONS SHOULD IMPROVE TO MARGINAL MVFR/VFR
IN THIS REGION...BUT STILL EXPECT A BROKEN DECK OF CLOUDS.
OTHERWISE...VFR CONDITIONS EXPECTED ON THE COASTAL PLAIN.  SCATTERED
SHOWERS WILL BEGIN TO AFFECT THE INTERIOR IN THE MID/LATE
AFTERNOON...BUT WILL BECOME WIDESPREAD BY 00Z.  IN ADDITION...WIND
GUSTS OF 25 TO 35 KNOTS SHOULD DEVELOP THIS AFTERNOON...WITH THE
STRONGEST GUSTS EXPECTED AT ORH/BOS/PVD.

TONIGHT...WIDESPREAD MVFR WITH AREAS IFR/LIFR CEILINGS IN SHOWERS
AND FOG PATCHES. COLD FROPA EXPECTED BETWEEN 04Z AND 09Z.  LLWS
ADDED TO THE FMH HYA AND ACK TAFS AT 12Z.

SATURDAY...VFR. HIGH PRESSURE SETTLES OVERHEAD WITH NNW FLOW
BECOMING NE.

OUTLOOK /SATURDAY NIGHT THROUGH TUESDAY/...

SATURDAY NIGHT...VFR THROUGH 04Z THEN MVFR/IFR CONDS DEVELOP IN
SNOW/SLEET/FREEZING RAIN BOS TO PVD SEWD NEAR OR JUST MIDNIGHT /05Z/.

SUNDAY...MVFR/IFR CONDITIONS IN MAINLY SNOW AND SLEET....ESP BOS-PVD
SEWD. CHANCE ONLY VFR CIGS MHT BAF REGION IN.

SUNDAY NIGHT THROUGH TUESDAY...STILL UNCERTAIN ON THE DETAILS-PERIODS
OF MVFR/IFR IN SNOW/SLEET...HOWEVER...ENOUGH INFORMATION TO INDICATE
THAT ANOTHER 12 TO 24 HOUR PERIOD OF ADVERSE AVN CONDS IS EXPECTED...AT
LEAST FOR CAPE COD AND QUITE POSSIBLY ALL LOCATIONS BDL-MHT SEWD.

&&

.MARINE...
TODAY...SMALL CRAFT ADVISORY WITH GUSTY SOUTHWEST WINDS DEVELOPING
IN THE LATE MORNING AND ESPECIALLY THE AFTERNOON.  LOW LEVEL
INVERSION WILL CAP WINDS IN THE 25 TO 30 KT RANGE...PERHAPS
SCATTERED GUSTS UP TO 35 KT NEAR SHORE THIS AFTERNOON.  WE BUMPED UP
SEAS TO BETWEEN 4 AND 5 FEET ACROSS NARR BAY AND VINEYARD SOUND...AS
GUSTY SOUTHWEST WINDS OFTEN CREATES CHOPPY SEAS IN THIS REGION.
OTHERWISE...SEAS MAY BE A BIT OVER DONE ACROSS THE OUTER-WATERS WITH
AN INVERSION.

TONIGHT...COLD FRONT PASSES THROUGH THE AREA. WINDS SHIFT TO THE NW.
HAZARDS SEAS REMAIN DUE TO SOUTHWEST SWELL. ADJUSTED WAVE HEIGHTS BY
UNDERCUTTING 15 PERCENT.

SATURDAY...HIGH PRESSURE SETTLES OVER THE WATERS. A SMALL CRAFT
ADVISORY MAINLY FOR HAZARDOUS SEAS PERSIST ACROSS THE OUTER WATERS.

OUTLOOK /SATURDAY NIGHT THROUGH TUESDAY/....

SATURDAY NIGHT THROUGH TUESDAY...STRONG SCA TO PERIODS OF MARGINAL
GALE FORCE NORTHEAST WIND GUSTS AT TIMES. HIGH PRESSURE OVER EASTERN
CANADA AND WAVES OF LOW PRESSURE TO THE SOUTH...WILL CREATE
PERSISTENT NORTHEAST WINDS AND RELATIVELY HIGH SEAS OVER THE OUTER
WATERS.

WNA MODEL LIKELY IS UNDER DONE WITH SEAS WITH THE CONSTANT NORTHEAST
FLOW. BLENDED ALL AVBL GUIDANCE SEAS AOA THE PREVIOUS 4PM THURSDAY
FCST TO KEEP RUNNING SEAS HIGHER. A LONG ROUGH STRETCH FOR MARINE
INTERESTS.

STILL A LOW PROBABILITY OF STORM FORCE WIND GUSTS OVER THE OPEN WATERS
MON/TUE.  LOWERED GUSTS 2 TO 6 KNOTS FROM THE GFS GUST ALG.

&&

.TIDES/COASTAL FLOODING...
PERSISTENT NORTHEAST FLOW MAY RESULT IN SOME BEACH EROSION ON NORTH
AND EAST FACING BEACHES SUNDAY INTO TUESDAY.  HOWEVER...AT THIS POINT THE
THREAT FOR ANY COASTAL FLOODING APPEARS LOW.

&&

.CLIMATE...
WE DELETED SPURIOUS .01 FROM ORH DAILY CLI FOR 2/26.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR MAZ013-015>019.
NH...NONE.
RI...WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR RIZ002-004.
MARINE...SMALL CRAFT ADVISORY UNTIL 3 AM EST SATURDAY FOR ANZ230>234-
     236.
     SMALL CRAFT ADVISORY FROM 7 PM SATURDAY TO 7 AM EST SUNDAY FOR
     ANZ230>234-236.
     SMALL CRAFT ADVISORY UNTIL 7 AM EST SUNDAY FOR ANZ235-237-250-
     254-255.

&&

SYNOPSIS...DRAG/STRAUSS
NEAR TERM...FRANK
SHORT TERM...STRAUSS
LONG TERM...DRAG
AVIATION...DRAG/FRANK/STRAUSS
MARINE...DRAG/FRANK/STRAUSS
TIDES/COASTAL FLOODING...STAFF
CLIMATE...DRAG
Hazardous weather outlook, Feb 27, 12:49 PM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1249 PM EST FRI FEB 27 2009

CTZ002>004-MAZ002>004-008>012-026-NHZ011-015-281800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
1249 PM EST FRI FEB 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A LIGHT TO MODERATE WINTER WEATHER EVENT IS LIKELY WESTERN AND
CENTRAL
MASSACHUSETTS NORTHERN CONNECTICUT AND SOUTHWEST NEW HAMPSHIRE LATE
SATURDAY NIGHT INTO SUNDAY. THIS SHOULD BE IN THE FORM OF SNOW AND
MAY PROMPT A WINTER WEATHER ADVISORY. TRAVEL WILL LIKELY BE SLOWED
IN
THE MORNING DUE TO SLIPPERY ROADS. IMPROVEMENT IS POSSIBLE IN THE
AFTERNOON.

ANOTHER SIGNIFICANT SNOWFALL IS POSSIBLE MONDAY INTO TUESDAY AS A
SECOND AND STRONGER LOW PRESSURE COASTAL STORM HEADS UP THE COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ005>007-014-020>024-NHZ012-RIZ001-003-005>008-281800-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
SOUTHEAST MIDDLESEX MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-EASTERN HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-WESTERN KENT RI-BRISTOL RI-WASHINGTON RI-
NEWPORT RI-BLOCK ISLAND RI-
1249 PM EST FRI FEB 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A LIGHT TO MODERATE WINTER WEATHER EVENT IS EXPECTED OVER EASTERN
MASSACHUSETTS...RHODE ISLAND AND SOUTH CENTRAL NEW HAMPSHIRE SUNDAY.

SNOW...SLEET OR EVEN FREEZING RAIN IS EXPECTED TO MAKE TRAVEL
HAZARDOUS LATE SATURDAY NIGHT INTO SUNDAY AFTERNOON AND A WINTER
WEATHER ADVISORY IS AN EVENTUAL LIKELY ISSUANCE. THE CAPE AND
ISLANDS MAY BE SPARED MUCH ACCUMULATION OF SNOW OR SLEET DUE TO
SLIGHTLY ABOVE FREEZING TEMPERATURES.

A POSSIBLY STRONGER COASTAL LOW IS EXPECTED MONDAY INTO TUESDAY AND
COULD BRING HEAVIER AMOUNTS OF WINTRY PRECIPITATION...ESPECIALLY
OVER SOUTHEASTERN MASSACHUSETTS CAPE COD AND THE ISLANDS ALONG WITH
WIND GUSTS OF 40 TO 50 MPH.

IN ADDITION...PERSISTENT NORTHEAST FLOW MAY RESULT IN SOME BEACH
EROSION ON NORTH AND EAST FACING BEACHES SUNDAY AND MONDAY.
HOWEVER...AT THIS POINT THE THREAT FOR COASTAL FLOODING APPEARS LOW.

NO MATTER...THIS WEATHER PATTERN SHOULD BE CLOSELY MONITORED FOR THE
SUNDAY THROUGH TUESDAY NIGHT TIME FRAME WHEN ROAD CREWS WILL
POSSIBLY
BE IN NEARLY CONSTANT ROAD TREATMENTS OR PLOWING FROM NEARLY
CONTINUOUS
FREEZING PRECIPITATION...CAPE COD AND THE ISLANDS POSSIBLY BEING
SPARED
THE FREEZING PRECIPITATION HAZARDS MOST OF SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ013-015>019-RIZ002-004-281800-
WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHEAST PROVIDENCE RI-
EASTERN KENT RI-
1249 PM EST FRI FEB 27 2009

...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS AND NORTHERN RHODE
ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

PATCHY FOG COULD BE LOCALLY DENSE THIS MORNING ACROSS THE INTERIOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A LIGHT TO MODERATE WINTER WEATHER EVENT IS EXPECTED OVER EASTERN
MASSACHUSETTS...RHODE ISLAND AND SOUTH CENTRAL NEW HAMPSHIRE SUNDAY.

SNOW...SLEET OR EVEN FREEZING RAIN IS EXPECTED TO MAKE TRAVEL
HAZARDOUS LATE SATURDAY NIGHT INTO SUNDAY AFTERNOON AND A WINTER
WEATHER ADVISORY IS AN EVENTUAL LIKELY ISSUANCE. THE CAPE AND
ISLANDS MAY BE SPARED MUCH ACCUMULATION OF SNOW OR SLEET DUE TO
SLIGHTLY ABOVE FREEZING TEMPERATURES.

A POSSIBLY STRONGER COASTAL LOW IS EXPECTED MONDAY INTO TUESDAY AND
COULD BRING HEAVIER AMOUNTS OF WINTRY PRECIPITATION...ESPECIALLY
OVER SOUTHEASTERN MASSACHUSETTS CAPE COD AND THE ISLANDS ALONG WITH
WIND GUSTS OF 40 TO 50 MPH.

IN ADDITION...PERSISTENT NORTHEAST FLOW MAY RESULT IN SOME BEACH
EROSION ON NORTH AND EAST FACING BEACHES SUNDAY AND MONDAY.
HOWEVER...AT THIS POINT THE THREAT FOR COASTAL FLOODING APPEARS LOW.

NO MATTER...THIS WEATHER PATTERN SHOULD BE CLOSELY MONITORED FOR THE
SUNDAY THROUGH TUESDAY NIGHT TIME FRAME WHEN ROAD CREWS WILL
POSSIBLY
BE IN NEARLY CONSTANT ROAD TREATMENTS OR PLOWING FROM NEARLY
CONTINUOUS
FREEZING PRECIPITATION...CAPE COD AND THE ISLANDS POSSIBLY BEING
SPARED
THE FREEZING PRECIPITATION HAZARDS MOST OF SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-254-255-281800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
1249 PM EST FRI FEB 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MARGINAL GALE FORCE SOUTHWEST WIND GUSTS TO 35 KNOTS WILL OCCUR NEAR
SHORE THROUGH THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NORTHEAST GALE FORCE WIND GUSTS AND HIGH SEAS ARE PROBABLE AT TIMES
SUNDAY INTO TUESDAY. HOWEVER...THE EXACT TIMING OF THE STRONGEST
WINDS AND HIGHEST SEAS REMAINS UNCERTAIN. THERE DOES APPEAR TO BE
CONSENSUS THAT A GALE IS LIKELY MONDAY WITH A LOW PROBABILITY OF
STORM FORCE WIND GUSTS.

FREEZING SPRAY AT TIMES SUNDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Norfolk

When
February 27, 1:11 PM EST
Where
Eastern Norfolk forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Blue Hill Observatory (KMQE) recorded a wind gust to 59 mph. No damage was reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153098.